Alert archive / Texas / Tornado Warnings in 2019

Tornado Warning 14, NWS Amarillo, TX

April 17, 2019Carson County, Texas

NWS Amarillo, TX issued this tornado warning at Apr 17, 2019, 5:20 PM CDT for Carson County, Texas. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2019, 5:20 PM CDT (22:20 UTC)
Expired
Apr 17, 2019, 5:36 PM CDT
In force
16 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Carson County, TX

The radar

The Amarillo radar (KAMA), 26 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 17, 1:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.3 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2860 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WFUS54 KAMA 172220
TORAMA
TXC065-172300-
/O.NEW.KAMA.TO.W.0014.190417T2220Z-190417T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Amarillo TX
520 PM CDT Wed Apr 17 2019

The National Weather Service in Amarillo has issued a

* Tornado Warning for...
  South central Carson County in the Panhandle of Texas...

* Until 600 PM CDT.
    
* At 520 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 6 miles south of Panhandle, moving southwest at 5 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3522 10155 3532 10140 3525 10128 3518 10132
      3518 10145
TIME...MOT...LOC 2220Z 037DEG 6KT 3525 10140 

TORNADO...RADAR INDICATED
HAIL...<1.00IN

$$

Ward
1 follow-up statement
448 
WWUS54 KAMA 172236
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
536 PM CDT Wed Apr 17 2019

TXC065-172246-
/O.CAN.KAMA.TO.W.0014.000000T0000Z-190417T2300Z/
Carson TX-
536 PM CDT Wed Apr 17 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL CARSON COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
the Panhandle of Texas.

LAT...LON 3522 10155 3532 10140 3525 10128 3518 10132
      3518 10145
TIME...MOT...LOC 2235Z 037DEG 6KT 3523 10142 

$$

Ward

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 17, 3:34 PM CDT, 1 hour 46 minutes earlier.

Area forecast discussion, Apr 17, 3:34 PM CDT, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
334 PM CDT Wed Apr 17 2019

.SHORT TERM...
...Tonight...

Previously issued mesoscale discussion still valid and is
displayed below.

...Severe weather and localized flooding expected today...

* Synoptic Overview: An upper low located over the White Sands, NM
  area is progressing eastward this afternoon, with reflection of
  a surface low starting to develop southwest of Hereford, TX.
  Water vapor is showing multiple shortwave trofs rotating around
  the parent upper low, with one such feature extending from
  northeastern New Mexico southeast to Happy, TX. Subsidence
  behind this shortwave is expected to get pinched off as another
  shortwave following from Plainview, TX towards Santa Rosa, NM
  moves towards the northeast.

* Mesoscale: Surface cold front has progressed through most of the Texas
  Panhandle and has since stalled just south of Hereford, TX
  northeast to Lefors, TX and points northeast of there. It is not
  expected that this front will make any further forward
  progression this afternoon. A surface dryline is making eastward
  progression into the southern Texas Panhandle, and is currently
  draped along the Interstate 27 corridor. Latest available data
  from the special sounding launch at 17/18Z shows a significant
  dry layer below H6 and a capping inversion around H8. In
  addition, very steep adiabatic lapse of 8 to 9 degrees C/km will
  be supportive of rapid growth on any storms that can form along
  the frontal boundary or in the warm, moist sector. As insolation
  from sunlight at KAMA has not occurred, forcing along the quasi-
  stationary boundary will be dependent upon dynamical and
  mechanical lift provided by passing short wave features.
  Meanwhile, ahead of the front and dryline in the southeast Texas
  Panhandle, convective activity will be supported by MLCAPE
  presently in the 1000-2000 J/kg range with dew point
  temperatures in the upper 50s to low 60s. Wind shear values are
  expected to increase through the afternoon and evening hours as
  the left jet exit region begins to overspread the southeastern
  Panhandles. Latest hi-res CAMs analysis suggests that 0-6km bulk
  shear values of 45 to 50 kts will increase to around 50 to 60
  kts late this afternoon and evening.

* Threats: Hail size up to the size of 2 inches may be realized in
  the far eastern Texas Panhandle in the warm, moist airmass ahead
  of both the frontal boundary and dryline. Further west, hail
  sizes may approach the size of golf balls. The hail threat will
  largely exist in these regions through about 7 to 9 PM this
  evening. Wind threats, though, will be conditional on
  proximity to the frontal boundary and the presence of lower
  level inversion layers. Much like the hail threat, expect that
  the greatest threat will be in the far eastern Texas Panhandle
  with speeds up to 70 MPH being possible. Finally, the tornado
  threat will be conditional on storms becoming surface based for
  any period of time, with this threat being most likely in the
  warm, moist sector across the east and southeastern sections of
  the Texas Panhandle. Once the low level jet kicks in closer to
  sunset, any existing storms could potentially have increased
  lower level spin to work off of in the 6 to 9 PM CDT window.
  Meanwhile, along the cold front and near the dryline in the
  central and southwestern Texas Panhandle, brief spin up
  tornadoes cannot be ruled out as localized boundary interactions
  from storms could occur. By late this evening, the severe
  weather potential will be out of the area.

* Hydrology: The presence of a quasi-stationary frontal boundary
  draped southwest to northeast across the Texas Panhandle, along
  with overrunning forcing with passing shortwaves, will support
  the potential for storms training over the same areas. PW values
  are not the best, with anywhere from 0.50" in the southwest to
  central Panhandles and 1.00" in the far southeast. With that
  said, any storms that develop along the boundary will have storm
  motion favoring the northeast with more storms developing
  behind it. Given the drier airmass that these storms have to
  overcome at first, precipitation amounts will be light at best.
  As storms precipitate and moisten the dry environments in the
  southwestern and central Texas Panhandle, precipitation amounts
  should increase and be supportive for spots of localized
  flooding.

* Timing & Location: Present thunderstorm activity is moving into
  southern Texas Panhandle this afternoon. This activity should
  remain isolated in nature for the next couple of hours. However,
  the next shortwave trough that moves in will be the one to kick
  off activity across the south and central Texas Panhandle
  around 3 PM CDT. This same shortwave trough feature will make it
  to the northeastern Panhandles around 4 to 6 PM CDT, starting
  storms in that area. The frontal boundary and dryline will start
  to make eastward and southeastward progress around sunset,
  quickly making it into the main part of Oklahoma by 8 to 10 PM CDT
  tonight. Lingering thunderstorm activity will persist through
  about 1 to 3 AM CDT tomorrow morning.

* Summary: A complicated forecast scenario is developing this
  afternoon, with strong to severe thunderstorms possible across
  most of the region. Storms have formed and more will form around
  3 PM CDT along and north of the Interstate 40 corridor. As the
  low level jet kicks in around 5 to 9 PM CDT, storms will develop
  in the southeastern Texas Panhandle, quickly congealing into a
  line as it moves east through about 9 PM CDT. Severe weather and
  localized flooding potential should diminish rapidly thereafter,
  with lingering shower and thunderstorm activity continuing
  through about 1 to 3 AM Thursday morning.

Bieda

&&

.LONG TERM...
...Thursday through Wednesday...

Dry northwest flow aloft will prevail Thursday through Friday night
in the wake of departing sharp mid-level trof.  Mid-level ridge
passes on Saturday.  Weak shortwave trof passes on Saturday night
and Sunday above still-dry atmosphere.  Models and ensembles in
less than ideal agreement thereafter.  General expectation is for
development of positively-tilted trof to develop over Rockies on
Monday, with slow progression toward Texas and Oklahoma Panhandles
through Wednesday.  Potential for unsettled weather, including
rain and thunderstorms, will increase in later periods as
atmosphere has time to moisten.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/03
Hazardous weather outlook, Apr 17, 3:34 PM CDT, 1 hour 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
334 PM CDT Wed Apr 17 2019

OKZ001>003-TXZ001>020-317-181100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
334 PM CDT Wed Apr 17 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Thunderstorms are expected. Some storms will become strong to
severe, with severe storms most likely across the southeastern
two-thirds of the Combined Panhandles. Large hail, damaging
winds, and heavy rains, possibly leading to localized flooding
will all be possible. Additionally, an isolated tornado cannot be
ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms will be possible Sunday night, and again Monday
night and Tuesday. The threat for severe weather with these
storms appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation through this evening.

Cockrell

In the hours before

Special weather statement, Apr 17, 4:36 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Amarillo TX
436 PM CDT Wed Apr 17 2019

TXZ016-017-172230-
Randall TX-Deaf Smith TX-
436 PM CDT Wed Apr 17 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RANDALL AND DEAF
SMITH COUNTIES UNTIL 530 PM CDT...

At 436 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Bootleg, or 18 miles west of Hereford, moving west
at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Hereford, Bootleg, Dawn and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3506 10304 3511 10220 3475 10214 3475 10304
TIME...MOT...LOC 2136Z 094DEG 7KT 3491 10270

Ward
Local storm report, Apr 17, 4:40 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
440 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0421 PM     TORNADO          7 NE GLAZIER            36.08N 100.18W
04/17/2019                   LIPSCOMB           TX   TRAINED SPOTTER

            ROPE TORNADO LIFTED ACCORDING TO SPOTTERS IN THE AREA.

&&

EVENT NUMBER AMA1900506

BIEDA
Local storm report, Apr 17, 4:43 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
443 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          2 S HIGGINS             36.09N 100.03W
04/17/2019                   LIPSCOMB           TX   BROADCAST MEDIA

            BROADCAST MEDIA AND MULTIPLE SPOTTERS REPORTING A NEW
            TORNADO TOUCHDOWN NEAR HIGGINS, TX.

&&

EVENT NUMBER AMA1900507

BIEDA
Local storm report, Apr 17, 5:03 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
503 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             6 WSW PANHANDLE         35.31N 101.47W
04/17/2019  E0.75 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900508

BIEDA
Local storm report, Apr 17, 5:17 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
517 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             4 ESE PANTEX            35.29N 101.51W
04/17/2019  M1.25 INCH       CARSON             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900509

BIEDA
Local storm report, Apr 17, 5:19 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT WED APR 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0517 PM     HAIL             VALLEY DE ORO           35.45N 102.11W
04/17/2019  M0.88 INCH       POTTER             TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900510

BIEDA

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 1:02 PM CDTSpecial Weather StatementAMAArmstrong28 min
Apr 17, 1:10 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley56 min
Apr 17, 1:45 PM CDTSpecial Weather StatementAMADonley30 min
Apr 17, 1:55 PM CDTSevere Thunderstorm WarningAMADonley65 min
Apr 17, 2:13 PM CDTSpecial Weather StatementAMAGray32 min
Apr 17, 2:15 PM CDTSevere Thunderstorm WarningAMADonley, Gray40 min
Apr 17, 2:22 PM CDTAreal Flood AdvisoryAMADonley, Gray3 hr
Apr 17, 2:36 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler69 min
Apr 17, 2:44 PM CDTSpecial Weather StatementAMAOldham31 min
Apr 17, 2:56 PM CDTSpecial Weather StatementAMADeaf Smith34 min
Apr 17, 3:00 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Oldham40 min
Apr 17, 3:04 PM CDTSevere Thunderstorm WarningAMAWheeler71 min
Apr 17, 3:08 PM CDTSpecial Weather StatementAMADeaf Smith37 min
Apr 17, 3:08 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley82 min
Apr 17, 3:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb72 min
Apr 17, 3:45 PM CDTSevere Thunderstorm WarningAMACollingsworth, Gray, Wheeler60 min
Apr 17, 3:46 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts74 min
Apr 17, 3:54 PM CDTTornado Warning Tornado observedAMAHemphill24 min
Apr 17, 4:11 PM CDTTornado Warning Tornado observedAMAHemphill, Lipscomb49 min
Apr 17, 4:16 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler59 min
Apr 17, 4:36 PM CDTSpecial Weather StatementAMADeaf Smith54 min
Apr 17, 4:46 PM CDTSevere Thunderstorm WarningAMADeaf Smith, Randall59 min
Apr 17, 4:51 PM CDTSevere Thunderstorm WarningAMALipscomb32 min
Apr 17, 5:05 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall55 min
Apr 17, 5:16 PM CDTAreal Flood AdvisoryAMACarson, Potter3 hr
Apr 17, 5:17 PM CDTSevere Thunderstorm WarningAMACollingsworth, Wheeler35 min
Apr 17, 5:21 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts42 min
Apr 17, 5:28 PM CDTSevere Thunderstorm WarningAMAArmstrong, Deaf Smith, Randall35 min
Apr 17, 5:49 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray39 min
Apr 17, 5:53 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall33 min
Apr 17, 6:06 PM CDTAreal Flood AdvisoryAMADeaf Smith, Randall3 hr
Apr 17, 6:41 PM CDTSpecial Weather StatementAMAPotter49 min

Nearby

Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.